Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 44, NWS Honolulu, HI

May 28, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 28, 2013, 7:05 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2013, 7:05 PM HST (05:05 UTC)
Expired
May 28, 2013, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WGHW50 PHFO 290505
FFWHFO
HIC003-290800-
/O.NEW.PHFO.FF.W.0044.130529T0505Z-130529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
705 PM HST TUE MAY 28 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1000 PM HST

* AT 650 PM HST...RADAR SHOWED HEAVY RAIN WITH RATES IN EXCESS OF 2 
  INCHES PER HOUR NEAR PUNALUU. THE STREAM GAGE AT PUNALUU STREAM 
  WAS AT 6.75 FT AND THE STREAM GAGE AT KAHANA STREAM WAS AT 5.77 
  FT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...LAIE...KAAAWA AND KAHUKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2161 15806 2173 15796 2133 15769 2129 15784

$$
1 follow-up statement
776 
WGHW70 PHFO 290648
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
848 PM HST TUE MAY 28 2013

HIC003-290800-
/O.CON.PHFO.FF.W.0044.000000T0000Z-130529T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
848 PM HST TUE MAY 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1000 PM HST...

RADAR CONTINUES TO SHOW HEAVY RAIN OVER THE KOOLAU RANGE WITH 
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THE PUNALUU STREAM 
GAGE WAS AT 7 FT...THE KAHANA STREAM GAGE AT 6 FT AND THE NORTH FORK 
OF THE KAUKONAHUA STREAM WAS APPROACHING 10 FT AT 845 PM. THE AREA 
OF HEAVY RAIN REMAINS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIKANE...LAIE...KAAAWA...KAHUKU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2161 15806 2173 15796 2133 15769 2129 15784

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:44 PM HST, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 3:44 PM HST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST TUE MAY 28 2013

.SYNOPSIS...
AN UPPER LOW NEAR THE ISLANDS...WHICH LED TO LOCALLY VERY HEAVY
RAINFALL OVER THE STATE TODAY...WILL BE SLOWLY MOVING AWAY TONIGHT
AND WEDNESDAY. A MORE STABLE AIRMASS WILL ALLOW FOR A GRADUAL TREND
TOWARD FEWER SHOWERS FOR WEDNESDAY AND THURSDAY. A WEAK RIDGE OF
HIGH PRESSURE TO OUR NORTH WILL KEEP WINDS ON THE LIGHTER SIDE THE
NEXT FEW DAYS. THE RIDGE IS EXPECTED TO STRENGTHEN THIS WEEKEND...
WITH AN UPTICK IN TRADES EXPECTED.

&&

.DISCUSSION...
A RATHER LARGE AND BROAD UPPER LOW JUST NE OF THE ISLANDS HAS
RESULTED IN LOCALIZED VERY IMPRESSIVE RAINFALL TOTALS SO FAR
TODAY. NEARLY 16 INCHES OF RAIN /15.73/ AT MOANALUA AND OVER 14
INCHES /14.39/ AT HARANO TUNNEL JUST IN THE LAST 12 HOURS.
MEANWHILE...RAIN GAUGES JUST A FEW MILES AWAY HAD ALMOST NOTHING.
THESE RAINS HAVE LARGELY FALLEN OVER AREAS WHICH ARE USED TO
SEEING HEAVY RAIN...ALTHOUGH NOT QUITE THIS HEAVY.

IN ADDITION TO THE OROGRAPHICALLY FORCED...ANCHORED DOWNPOURS...
SOME HEFTY AFTERNOON CONVECTION HAS BLOWN UP OVER SOME LEE AREAS.
LIGHTNING DETECTION NETWORKS HAVE EVEN INDICATED A HANDFUL OF
STRIKES OVER THE INTERIOR SECTIONS OF THE BIG ISLAND. THE 00Z
SOUNDINGS CONFIRMED HOW UNSTABLE IT WAS...SHOWING SURFACE BASED
CAPE /SBCAPE/ OF ABOUT 1150 J/KG AT PHLI...AND 1750 J/KG AT PHTO.

THE MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LOW WILL BEGIN TO
SHIFT AWAY FROM THE ISLANDS AS EARLY AS TONIGHT. EXPECTING A LOT
OF THE ACTIVITY TO WEAKEN WITH THE ONSET OF EVENING LAND BREEZES.
IT IS VERY DIFFICULT TO SAY WHETHER OR NOT WINDWARD AREAS WILL
COMPLETELY CLEAR OUT. IF THE GRADIENT WEAKENS FURTHER AS SUGGESTED
BY SOME MODELS...THEN WINDWARD AREAS MIGHT NOT SEE MUCH RAIN LATER
TONIGHT. ON THE OTHER HAND IF THE SYNOPTIC GRADIENT IS STRONG
ENOUGH TO KEEP THE MOIST ESE WINDS GOING...THEN SHOWERS COULD DEVELOP
OR MOVE ASHORE. GOING TO LEAN MORE TOWARDS THE LATTER SCENARIO FOR
NOW FOR THE SMALLER ISLANDS...AND MORE TOWARD THE FORMER SCENARIO
FOR THE BIG ISLAND.

THE NEXT COUPLE OF DAYS SHOULD FEATURE A GRADUAL TREND TOWARD MORE
SETTLED WEATHER AS THE UPPER LOW MOVES AWAY. AT THE SURFACE...A WEAK
SUBTROPICAL RIDGE TO THE N WILL KEEP TRADE WINDS AT BAY. SOME AFTERNOON
CONVECTION WILL BLOW UP OVER THE ISLAND INTERIORS WED AFTERNOON...
BUT SHOWERS SHOULD NOT SHOULD BE AS HEFTY OR AS NUMEROUS AS TODAY.
FEWER SHOWERS ARE EXPECTED THU AFTERNOON. THERE SHOULD BE CONSIDERABLE
CLEARING EACH NIGHT FOR THE CENTRAL AND LEEWARD SECTIONS.

BY THE WEEKEND...THE SUBTROPICAL RIDGE TO THE N SHOULD REESTABLISH
ITSELF ENOUGH TO BRING MODERATE TRADES BACK TO THE ISLANDS. MODELS
SHOW A DIGGING UPPER TROUGH TO THE W OF THE ISLANDS FRI THROUGH
SUN. THIS WILL BRING INCREASING SW FLOW AND HIGH LEVEL MOISTURE
OVER THE ISLANDS. HAVE ADJUSTED THE SKY GRIDS FOR THE WEEKEND TO
BE CLOUDIER OVER PORTIONS OF THE STATE USING A BLEND OF THE HIGH
LEVEL RH FIELDS.

&&

.AVIATION...
AIRMET SIERRA REMAINS IN EFFECT FOR MTN OBSC OVER WINDWARD AND MAUKA
AREAS OF OAHU MOLOKAI MAUI AND THE BIG ISLAND DUE TO MVFR CIGS AND
SHRA. AMPLE MOISTURE HAS COMBINED WITH WEAK FLOW AND INSTABILITY TO
CAUSE AREAS OF MTN OBSC. ELSEWHERE...VFR CONDITIONS WILL
PREVAIL...EXCEPT IN THE VICINITY OF WINDWARD SLOPES WHERE ISOL MVFR
COND AND BRIEF MTN OBSC WILL OCCUR IN SHOWERS. THE SHOWERS WILL
DECREASE OVERNIGHT ALLOWING THE AIRMET TO EXPIRE...TIMING HOWEVER
NOT CERTAIN.

ALSO...THE INSTABILITY HAS ALLOWED THUNDERSTORMS TO DEVELOP OVER THE
BIG ISLAND. THE CONVECTION SHOULD DIMINISH AFTER SUNSET.

&&

.MARINE...
WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH THE WORK WEEK. THE SURFACE RIDGE REBUILDS NORTH OF THE
STATE BY THE WEEKEND...AND WINDS ARE EXPECTED TO INCREASE AGAIN
DURING THE WEEKEND. SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE
TYPICALLY WINDIER AREAS NEAR MAUI AND THE BIG ISLAND IF THE MODEL
SOLUTIONS HOLD TRUE.

SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL CONTINUE
TO MAINTAIN BACKGROUND SURF ALONG SOUTH FACING SHORES THIS WEEK. A
SMALL LONG PERIOD SOUTHWEST SWELL ARRIVING LATE FRIDAY MAY PRODUCE A
SMALL BUMP IN SURF HEIGHTS ALONG SOUTH FACING SHORES THIS WEEKEND. A
LARGER SOUTH SWELL MAY ARRIVE LATE MONDAY INTO TUESDAY. ELSEWHERE...
A MODERATE EASTERLY TRADE SWELL WILL SLOWLY SUBSIDE THROUGH THE
WEEK AS THE TRADE WINDS WEAKEN...THEN PICK UP AGAIN TO MODERATE
LEVELS OVER THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...R BALLARD
AVIATION...EVANS/WROE
MARINE...BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:19 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 28, 3:31 PM HSTAreal Flood AdvisoryHFOKauai3 hr
May 28, 4:42 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 28, 5:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 28, 7:40 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 28, 9:49 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
May 28, 10:08 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
May 29, 3:29 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 29, 12:08 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.